Iron Supplements Black poop can be a side effect of iron pills you take for anemia -- a condition that happens when you don't have enough red blood cells to carry oxygen around your body.
Follow this link for full answer
At least, what are the side effects of taking iron pills?
When taken by mouth: Iron is LIKELY SAFE for most people when it is taken by mouth in appropriate amounts. It can cause side effects such as stomach upset and pain, constipation or diarrhea, nausea, and vomiting. Taking iron supplements with food seems to reduce some of these side effects.
Even more, what does it mean if your stool is black? Black or tarry stools may be due to bleeding in the upper part of the GI (gastrointestinal) tract, such as the esophagus, stomach, or the first part of the small intestine. In this case, blood is darker because it gets digested on its way through the GI tract.
Else, should I stop taking iron supplements if my stool is black?
Ask your provider about switching to another form of iron rather than just stopping. Black stools are normal when taking iron tablets. In fact, this is felt to be a sign that the tablets are working correctly.
Is it OK to take an iron supplement every day?
Most people should be able to get all the iron they need by eating a varied and balanced diet. If you take iron supplements, do not take too much as this could be harmful. Taking 17mg or less a day of iron supplements is unlikely to cause any harm.
11 Related Questions Answered
Its active ingredient, bismuth subsalicylate, can cause your stool to turn black or gray. This side effect is harmless and temporary. Your stool color should return to normal within a couple days after you stop taking Pepto Bismol.
Stool that appears blackish or reddish in color can be a concern. It can indicate blood in the stool and may be a more serious gastrointestinal tract issue. But stool that simply seems darker than normal may be the result of dehydration, constipation, or eating dark-colored foods or iron-rich foods or supplements.
Stool can turn black because of iron and vitamin supplements. Iron can also turn stool greenish. As the uterus enlarges and increases pressure within the pelvis, constipation may occur and hemorrhoids can develop and cause blood in the stool.
Stool comes in a range of colors. All shades of brown and even green are considered normal. Only rarely does stool color indicate a potentially serious intestinal condition. Stool color is generally influenced by what you eat as well as by the amount of bile â€” a yellow-green fluid that digests fats â€” in your stool.
Black stool suggests bleeding in the upper gastrointestinal (GI) tract. Maroon-colored or bloody stool suggests bleeding lower in the GI tract. See your doctor if you experience bloody or tarry stool. They can check for the presence of ulcers, hemorrhoids, diverticulitis, and other GI conditions.
But be warned: Iron supplements can cause constipation, nausea, vomiting, diarrhea, heartburn, and dark-colored poop. Your symptoms should start to go away after about a week.
Iron plays a role in helping your body create energy from nutrients. Iron helps carry oxygen to all of the cells in your body, including your muscles. This, in turn, helps them burn fat.
Research states that there is not enough evidence available to suggest that taking iron supplements will help a person with hair loss grow new hair if they have iron-deficiency anemia. However, there are many other hair regrowth treatments available.
For the treatment of iron deficiency anemia in adults, 100 to 200 mg of elemental iron per day has been recommended. The best way to take the supplement so that you absorb the greatest amount of iron is to take it in two or more doses during the day. However, extended-release iron products may be taken once a day.
As a rule, people that take an iron supplement should take it in the morning, on an empty stomach, with water or a drink containing vitamin C. And for those who have a sensitive stomach, their best bet is to take their iron right after a meal.
Most Iron Supplements Cause GI Side Effects Those formulations are not easy to tolerate, they are hard on the system and practically make you feel worse than your Iron Deficiency Anemia does. The GI side effects and stomach discomfort can be unbearable.